Hail, Poinsett
- When
- September 14, 4:01 PM CST to 4:06 PM CST
- Where
- Poinsett County, 0.91 mi NNE of Fisher
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.492, -90.973
A cold front moved through the Mid-South during the afternoon and evening hours of September 14th, 2011. Thunderstorms developed along and ahead of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A cold front moved through the Mid-South during the afternoon and evening hours of September 14th, 2011. Thunderstorms developed along and ahead of the front. Some storms became severe producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 14, 1:04 PM CST, 2 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 204 PM CDT WED SEP 14 2011 .DISCUSSION... A COLD FRONT THAT CURRENTLY STRETCHES FROM NEAR POPLAR BLUFF MO TO HOT SPRINGS AR WILL CONTINUE TO MOVE EAST THROUGH THE MIDSOUTH TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO OCCUR OUT AHEAD OF THE FRONT. SOME STORMS MAY BECOME STRONG TO SEVERE THROUGH THE EVENING HOURS. COOLER AND DRIER AIR WILL BEGIN TO FILTER INTO THE AREA BEHIND THE FRONT. LOWS WILL BE IN THE MID 50S TO THE MID 60S. SFC HIGH PRESSURE WILL BUILD INTO THE AREA ON THURSDAY AND WILL REMAIN OVER THE CWA THROUGH THE END OF THE WEEK. BY SATURDAY...THE HIGH WILL SHIFT EAST. EXPECT COOL AN DRY WEATHER TO PREVAIL WITH THE HIGH. SKIES WILL BE MOSTLY CLEAR TO PARTLY CLOUDY. HIGHS ON THURSDAY WILL FEEL VERY AUTUMN LIKE WITH READINGS IN THE UPPER 60S TO MID 70S. LOWS THURSDAY NIGHT WILL DROP DOWN INTO THE MID 40S TO LOWER 50S. A GRADUAL WARMING TREND IS EXPECTED THEREAFTER. HIGHS BY SATURDAY WILL BE BACK INTO THE UPPER 70S TO LOWER 80S. BY SUNDAY...SOUTHERLY FLOW RETURNS TO THE MIDSOUTH. AN INCREASE IN MOISTURE WILL OCCUR AS A RESULT. IN ADDITION...SEVERAL UPPER LEVEL DISTURBANCES WILL MOVE THROUGH THE REGION BRINGING CHANCES FOR SHOWERS AND THUNDERSTORMS TO THE AREA INTO EARLY NEXT WEEK. HIGHS WILL BE IN THE MID 80S WITH LOWS IN THE 60S. MONDAY NIGHT INTO WEDNESDAY...A COLD FRONT WILL TRY TO MOVE INTO THE AREA CONTINUING THE CHANCES FOR SHOWERS AND THUNDERSTORMS. HIGHS WILL REMAIN IN THE 80S WITH LOWS IN THE 60S. KRM && .AVIATION... 18Z TAF CYCLE AN APPROACHING AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL MOVE ACROSS THE MID SOUTH THIS AFTERNOON AND THIS EVENING. THIS WILL RESULT IN A CHANCE FOR SHOWERS AND THUNDERSTORMS AT TAF SITES. BASED ON LATEST RADAR/SHORT TERM TRENDS ADJUSTED TEMPO FOR MKL TO 14/18-20Z...AND NARROWED TIME FRAME OF BEST THUNDER POTENTIAL AT MEM/JBR TO 14/21-23Z...AND TUP TO 14/23-15/01Z. VFR CEILINGS ANTICIPATED TO DROP TO MVFR/IFR CONDITIONS LATER TONIGHT AS THE COLD FRONT PUSHES SOUTH OF TAF SITES. WINDS WILL ALSO VEER NORTHWEST TO NORTH AND INCREASE TO BETWEEN 12 TO 15 KTS WITH OCCASIONAL GUSTS TO BETWEEN 20 TO 25 KTS. CJC && .PRELIMINARY POINT TEMPS/POPS... MEM 59 71 54 73 / 40 10 10 10 MKL 60 68 47 71 / 60 10 10 10 JBR 55 69 50 71 / 30 10 10 10 TUP 63 73 52 75 / 60 10 10 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 316 PM CDT WED SEP 14 2011 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-151200- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 316 PM CDT WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MID SOUTH THIS AFTERNOON INTO THIS EVENING AHEAD OF A COLD FRONT. THE MAIN THREAT WILL BE DAMAGING WINDS...LARGE HAIL...AND ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING. KRM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1202 PM CDT WED SEP 14 2011
ARZ028-TNZ048-049-141730-
MISSISSIPPI AR-LAUDERDALE TN-TIPTON TN-
1202 PM CDT WED SEP 14 2011
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1230 PM CDT FOR...
SOUTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
SOUTHWESTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
NORTHERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES SOUTH OF FULTON AT 1202 PM CDT...
MOVING EAST AT 25 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN LAUDERDALE...MISSISSIPPI AND TIPTON COUNTIES...INCLUDING
LOCATIONS NEAR COVINGTON...FORT PILLOW STATE PARK AND WILSON...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES CHISHOLM LAKE...OPEN LAKE...SUNK LAKE AND THE CHUTE.
&&
LAT...LON 3575 8959 3553 8951 3545 8992 3552 9003
3561 9007
TIME...MOT...LOC 1702Z 252DEG 21KT 3556 8986PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
127 PM CDT WED SEP 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM HAIL GILT EDGE 35.53N 89.83W
09/14/2011 E1.00 INCH TIPTON TN PUBLIC
NICKEL TO QUARTER SIZE HAIL
&&
CJCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
317 PM CDT WED SEP 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL RIPLEY 34.73N 88.94W
09/14/2011 E1.00 INCH TIPPAH MS TRAINED SPOTTER
0305 PM FLASH FLOOD RIPLEY 34.73N 88.94W
09/14/2011 TIPPAH MS TRAINED SPOTTER
WATER COVERING THE ROADWAY AT THE INTERSECTION OF
HIGHWAYS 4 AND 16. ALSO LOCALIZED FLOODING NEAR RIPLEY
ELEMENTARY SCHOOL.
&&
CDGThe Memphis radar (KNQA), 101 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346329.